Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Great Falls, MT

March 30, 201512 counties in Montana

NWS Great Falls, MT issued this red flag warning at Mar 30, 2015, 1:00 PM MDT for 12 counties in Montana. It took effect at Mar 31, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2015, 1:00 PM MDT (19:00 UTC)
In effect from
Mar 31, 2015, 12:00 PM MDT
Expired
Mar 31, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WWUS85 KTFX 301900
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MDT MON MAR 30 2015

MTZ113-115-117-118-311200-
/O.NEW.KTFX.FW.W.0001.150331T1800Z-150401T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
100 PM MDT MON MAR 30 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR LOW
HUMIDITY...GUSTY WINDS AND ISOLATED LIGHTNING FOR FIRE WEATHER
ZONES 113...115...117 AND 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS...LOW HUMIDITY AND ISOLATED LIGHTNING...WHICH IS
IN EFFECT FROM NOON TO 9 PM MDT TUESDAY.

* AFFECTED AREA...FIRE WEATHER ZONES 113...115...117 AND 118.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* COLD FRONT...A COLD FRONT WILL MOVE EAST ACROSS THE REGION LATE
  TUESDAY AFTERNOON AND EVENING...SHIFTING WINDS FROM THE WEST
  SOUTHWEST TO THE WEST NORTHWEST. ISOLATED THUNDERSTORMS ARE
  POSSIBLE ALONG THE COLD FRONT.

* RELATIVE HUMIDITY...15 TO 25 PERCENT TUESDAY AFTERNOON.

* TEMPERATURES...NEAR RECORD WARM TEMPERATURES IN THE 60S TO
  AROUND 70 AT LOWER ELEVATIONS.

* ISOLATED THUNDERSTORMS...MAINLY SOUTH AND EAST OF A LINE FROM
  GREAT FALLS TO HAVRE...LATE TUESDAY AFTERNOON COULD PRODUCE
  ISOLATED STRONGER WIND GUSTS AND POTENTIAL FIRE STARTS.

* IMPACTS...THE COMBINATION OF UNSEASONABLY WARM AND DRY
  CONDITIONS ALONG WITH GUSTY AND SHIFTING WINDS AND ISOLATED
  LIGHTNING WILL CREATE CRITICAL FIRE WEATHER CONDITIONS TUESDAY
  AFTERNOON AND EVENING, PARTICULARLY IN GRASSLAND AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
3 follow-up statements
272 
WWUS85 KTFX 311133
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
533 AM MDT TUE MAR 31 2015

MTZ113-115-117-118-311945-
/O.CON.KTFX.FW.W.0001.150331T1800Z-150401T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
533 AM MDT TUE MAR 31 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY AND ISOLATED 
LIGHTNING... FOR FIRE WEATHER ZONES 113... 115...117 AND
118...

* AFFECTED AREA...FIRE WEATHER ZONES 113...115...117 AND 118. 

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* COLD FRONT...A COLD FRONT WILL MOVE EAST ACROSS THE REGION TUESDAY
  AFTERNOON AND EVENING...SHIFTING WINDS FROM THE WEST SOUTHWEST
  TO THE WEST NORTHWEST. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG
  THE COLD FRONT.

* RELATIVE HUMIDITY...15 TO 25 PERCENT TUESDAY AFTERNOON.

* TEMPERATURES...NEAR RECORD WARM TEMPERATURES IN THE 60S TO 
  AROUND 70 AT LOWER ELEVATIONS.

* ISOLATED THUNDERSTORMS...MAINLY SOUTH AND EAST OF A LINE FROM 
  GREAT FALLS TO HAVRE...LATE TUESDAY AFTERNOON COULD PRODUCE 
  ISOLATED STRONGER WIND GUSTS AND POTENTIAL FIRE STARTS.

* IMPACTS...THE COMBINATION OF UNSEASONABLY WARM AND DRY 
  CONDITIONS ALONG WITH GUSTY AND SHIFTING WINDS AND ISOLATED 
  LIGHTNING WILL CREATE CRITICAL FIRE WEATHER CONDITIONS 
  TUESDAY AFTERNOON AND EVENING... PARTICULARLY IN GRASSLAND 
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
868 
WWUS85 KTFX 311811
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1210 PM MDT TUE MAR 31 2015

MTZ113-115-117-118-010300-
/O.CON.KTFX.FW.W.0001.000000T0000Z-150401T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1210 PM MDT TUE MAR 31 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY AND ISOLATED LIGHTNING...FOR FIRE
WEATHER ZONES 113...115...117 AND 118...

* AFFECTED AREA...FIRE WEATHER ZONES 113...115...117 AND 118.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* COLD FRONT...A COLD FRONT WILL MOVE EAST ACROSS THE REGION THIS AFTERNOON
  AND EVENING...SHIFTING WINDS FROM THE WEST SOUTHWEST TO THE WEST
  NORTHWEST. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE COLD
  FRONT.

* RELATIVE HUMIDITY...15 TO 25 PERCENT WITH SLOW RECOVERY AFTER
  9 PM THIS EVENING.

* TEMPERATURES...NEAR RECORD WARM TEMPERATURES. 65 TO 75 AT LOWER
  ELEVATIONS.

* ISOLATED THUNDERSTORMS...MAINLY SOUTH AND EAST OF A LINE FROM
  HELENA TO GREAT FALLS TO HAVRE LATE THIS AFTERNOON...COULD PRODUCE
  ISOLATED STRONGER WIND GUSTS AND POTENTIAL FIRE STARTS.

* IMPACTS...THE COMBINATION OF UNSEASONABLY WARM AND DRY 
  CONDITIONS ALONG WITH GUSTY AND SHIFTING WINDS AND ISOLATED 
  LIGHTNING WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS 
  AFTERNOON AND EVENING... PARTICULARLY IN GRASSLAND AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
623 
WWUS85 KTFX 010243
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
843 PM MDT TUE MAR 31 2015

MTZ113-115-117-118-010345-
/O.EXP.KTFX.FW.W.0001.000000T0000Z-150401T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
843 PM MDT TUE MAR 31 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113...115...117 AND 118...

RELATIVE HUMIDITY WILL CONTINUE TO INCREASE WITH SHOWERS ALSO
DEVELOPING THIS EVENING...THUS THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Mar 30, 11:30 AM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 30, 11:30 AM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1130 AM MDT Mon Mar 30 2015

Updated Aviation Discussion

.UPDATE...

Today...High pressure will continue over the zones today and the
region will remain dry with temps above normals. Surface winds will
become gusty this afternoon with afternoon heating but strong winds
are not expected. Updated to freshen sky cover and wind. Also added
thunderstorms to eastern portions of CWA Tuesday afternoon and
evening. Zelzer

&&

.AVIATION...
UPDATED 1730Z.
Broad upper level high pressure ridge over the Northern Rockies will
maintain dry and stable conditions over the region through Tuesday
morning with VFR conditions prevailing. Surface winds will become
somewhat gusty this afternoon across the north-central MT Plains.
Hoenisch

&&

.FIRE WEATHER...
Near record warm temperatures, low relative humidity and gusty west
to southwest winds are expected Tuesday afternoon ahead of a cold
front. In addition, there is a slight chance of thunderstorms,
mainly south and east of a line from Great Falls to Havre. Winds
will shift to the West-Northwest and remain gusty as the front
passes Tuesday evening with slow improvement in humidity late
Tuesday evening. The combination of very warm and dry conditions
along with gusty winds and potential for isolated lightning could
create a period of critical fire weather conditions Tuesday
afternoon and evening. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Mon Mar 30 2015/
Monday through Wednesday...Warm and Dry conditions will dominate
the start of the work week as an upper level ridge slowly moves
over the area. Winds will be breezy at times today...mainly in the
afternoon. An approaching shortwave trough will bring gusty winds
ahead of it on Tuesday along with a cold front that will bring
another round of moisture to the area Tuesday evening. This will
effectively signal a change to more seasonal cooler and wetter
conditions going forward with showers persisting through
Wednesday. There is a potential for wind highlites Tuesday Night
mainly along the Rocky Mountain Front. Confidence is not great at
this time so will hold off for the time being. Suk

Wednesday night through Monday...Medium range period opens with an
upper trof exiting the area to the east. Isolated snow showers will
continue overnight Wednesday. By Thursday, a moist and somewhat
unstable northwest flow aloft returns and scattered showers will
develop over the area by afternoon. Precipitation amounts will be on
the light side across the plains and the highest amounts will be
confined to the mountains of southwest Montana. Upper ridging builds
over the area Friday and Saturday bringing generally dry
conditions though isolated showers will be possible over the high
country of southwest Montana. Easter Sunday finds another upper trof
approaching western Montana. The models are leaning toward scattered
rain and/or snow showers for Sunday and Monday. At this point in
time, have kept PoPs low for this weekend event and will await
forthcoming model runs to further clarify the event. Temperatures
will remain near or slightly above seasonal averages through the
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  68  45  71  35 /   0   0  20  30
CTB  65  42  62  34 /   0   0  10  40
HLN  70  41  68  34 /   0   0  20  30
BZN  69  35  74  28 /   0   0  30  40
WEY  58  28  61  17 /   0   0  20  40
DLN  68  40  70  29 /   0   0  20  40
HVR  69  37  72  35 /   0   0  20  30
LWT  67  42  75  35 /   0   0  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:41 PM MDTHigh Wind WatchTFX13 hr

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.